Georgia, 2013Strong Wind in Georgia, August 10, 2013
August 10, 2013 · NWS FFC · 1 event in 1 county or zone
A weak upper ridge was centered off the Southeast Coast on the 10th. A weak upper level disturbance triggered showers and thunderstorms over north Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper ridge was centered off the Southeast Coast on the 10th. A weak upper level disturbance triggered showers and thunderstorms over north Georgia. While strong thunderstorms over White County did not reach severe levels, the soils were saturated enough that even 30-40 MPH winds were able to down trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 2:43 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 2:43 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SAT AUG 10 2013
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT RADAR LOOP SHOWS A WEAK LINE OF SHRA/TSRA ACROSS THE ATL
AREA WITH THE MAIN LINE OF STORMS JUST WEST OF THE APPALACHIAN
MOUNTAIN RIDGE LINE. THE MAIN LINE OF STORMS APPEARS TO BE FORMING
ALONG THE HIGH PRESSURE RIDGE BOUNDARY AND IT IS ROTATING SLIGHTLY
NORTHWARD AROUND THE ROTATION OF THE HIGH. THIS RIDGE IS EXPECTED TO
WEAKEN OVER THE NEXT 24-48 HOURS WHICH WILL ALLOW THE MAIN FRONTAL
BOUNDARY TO PUSH SOUTH INTO NORTH GA BY SUN NIGHT/MONDAY MORNING.
THE UPPER LEVEL RIDGE ALSO WEAKENS AROUND THE SAME TIME FRAME
ALLOWING AN UPPER TROUGH TO MOVE IN ACROSS THE REGION INTO THE
EXTENDED. WE ARE IN A VERY DIURNAL PATTERN RIGHT NOW WITH AFTERNOON
AND EVENING SHRA/TSRA POPPING UP EVERYDAY BETWEEN 15Z AND 03Z. HAVE
KEPT POPS HIGHEST ACROSS THE NORTH TODAY AND SUNDAY WITH THE POPS
LOWERING OVER NIGHT. WITH THIS ADDITIONAL RAIN WILL NEED TO
CONTINUE WATCHING FOR POSSIBLE FLOODING ISSUES. AT LEAST IN THE
SHORT TERM NORTH GA SHOULD SEE 1 TO 1.5 INCHES THROUGH SUNDAY NIGHT.
SO FAR THIS IS BELOW FLASH FLOOD GUIDANCE BUT IF ANY OF THESE STORMS
TRAIN OVER ONE AREA WE COULD SEE MORE ISSUES.
01
.LONG TERM /MONDAY THROUGH SATURDAY/...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED AS LONG RANGE MODELS
CONTINUE TO SHOW AN ACTIVE ZONAL FLOW ALOFT INTERACTING WITH A
MOIST AND UNSTABLE AIR MASS INTO MID WEEK. THEN MODELS SHOW A
FRONT SAGGING ACROSS NORTH GA ON WEDNESDAY AND POSSIBLY SPREADING
SOME DRIER AIR INTO NORTH GA FOR THURSDAY AND FRIDAY. LOOKS LIKE
THE FRONT WILL STALL ACROSS CENTRAL GA AND CONTINUE TO PROVIDE A
FOCUS FOR AT LEAST AFTERNOON/EVENING CONVECTION THROUGH THE WORK
WEEK.
39
/PREVIOUS LONG TERM ISSUED AT 424 AM EDT SAT AUG 10 2013/
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM CONTINUES WITH MOSTLY ZONAL FLOW AND SHORT WAVES MOVING
THROUGH THE MOIST AIR MASS. TROUGHING OVER THE NORTHEAST SHOULD
PUSH A SURFACE BOUNDARY INTO THE STATE DURING THE TUESDAY OR
WEDNESDAY TIME PERIOD. THE BOUNDARY LOOKS LIKE IT MAY STALL IN THE
VICINITY OF CENTRAL GA. SOME DRYING ALOFT IS INDICATED FOR A
PORTION OF NORTH GA BY THURSDAY AND FRIDAY...HOWEVER THE LOWER
LEVELS REMAIN MOIST WITH A STALLED FRONT ACROSS THE CWA. HAVE
SHOWN SOME REDUCED POPS FOR THE NORTH AT THE END OF THE PERIOD BUT
OTHERWISE HAVE CONTINUED MOSTLY POPS IN THE 30 TO 55 PERCENT RANGE
WITH A SLIGHTLY DIURNAL TREND.
41
AVIATION...
/ISSUED AT 245 PM EDT SAT AUG 10 2013/
18Z UPDATE...
SHOWERS AND THUNDERSTORMS POPPING UP ACROSS THE AREA THIS AFTERNOON...
AND SO FAR THE STORMS HAVE STAYED AWAY FROM THE TAF SITES... BUT THAT
WILL LIKELY NOT LAST THROUGH THE LATE AFTERNOON AND EVENING. THESE
SHOWERS SHOULD START TO DIMINISH AFTER SUNSET. WINDS EXPECTED TO
STAY W TO SW IN THE 5-10KT RANGE. CEILINGS AND VSBYS ARE VFR BUT
COULD SEE SOME MVFR TO IFR READINGS IN AND AROUND SHRA/TSRA
DEVELOPMENT.
//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE IS MEDIUM TO HIGH ON ALL ELEMENTS.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 71 91 72 91 / 30 40 40 50
ATLANTA 73 89 74 88 / 30 40 40 50
BLAIRSVILLE 67 86 69 82 / 50 50 40 50
CARTERSVILLE 70 90 70 88 / 40 50 40 50
COLUMBUS 74 93 74 92 / 20 40 40 50
GAINESVILLE 72 89 73 87 / 30 50 40 50
MACON 71 94 74 93 / 20 40 40 50
ROME 71 91 70 89 / 50 50 40 50
PEACHTREE CITY 71 89 69 88 / 30 40 40 50
VIDALIA 74 95 75 94 / 20 30 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....39
AVIATION...01
Hazardous weather outlook, Aug 10, 2:22 PM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT SAT AUG 10 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
322 PM EDT SAT AUG 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON AND EVENING... WITH ISOLATED THUNDERSTORMS
POSSIBLE OVERNIGHT. THE GREATER CHANCES WILL BE ACROSS NORTH GEORGIA
AHEAD OF A COLD FRONT THAT IS EXPECTED TO STALL ACROSS TENNESSEE.
THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAIN... WITH THE POTENTIAL
FOR FLASH FLOODING... AS STORMS ARE EXPECTED TO BE SLOW MOVING.
OTHER HAZARDS INCLUDE WIND GUSTS TO 35 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEK. THUNDERSTORMS WILL CONTINUE TO HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED FLOODING.
A FRONTAL BOUNDARY SHOULD APPROACH NORTH GEORGIA BY THE FIRST OF
THE WEEK. THIS BOUNDARY MAY BE A FOCUS FOR MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS... MAINLY ACROSS THE NORTH. CONDITIONS WILL
CONTINUE TO BE MONITORED CLOSELY FOR POTENTIAL FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 10, 1:06 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
206 PM EDT SAT AUG 10 2013
GAZ004-101830-
206 PM EDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN WHITFIELD COUNTY
UNTIL 230 PM EDT...
AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FACE...MOVING NORTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE ROCKY FACE...TUNNEL HILL...DAWNVILLE...
BEAVERDALE...VARNELL AND COHUTTA. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.
&&
LAT...LON 3499 8488 3493 8484 3488 8482 3486 8482
3484 8485 3480 8485 3476 8507 3481 8511
3482 8506 3486 8506 3488 8501 3490 8502
3500 8492
TIME...MOT...LOC 1806Z 238DEG 12KT 3481 8505Special weather statement, Aug 10, 2:19 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT SAT AUG 10 2013
GAZ025-035-036-101945-
319 PM EDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN BARROW...
CLARKE AND JACKSON COUNTIES UNTIL 345 PM EDT...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STATHAM...MOVING NORTHEAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS BARROW...CLARKE AND JACKSON COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STATHAM...BEAR CREEK
RESERVOIR...ARCADE...JEFFERSON...CENTER...NICHOLSON...APPLE VALLEY...
PEACH STATE SPEEDWAY AND COMMERCE. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
THE HIGH RAIN TOTALS SEEN THUS FAR THIS SEASON HAS RESULTED IN
PERSISTENT WET SOILS FOR AREA TREES. THIS WILL ALLOW THESE TREES TO
FALL DUE TO WINDS MUCH LOWER THAN IN A TYPICAL SEASON...AS LOW AS 30
MPH IN SOME CASES.
&&
LAT...LON 3414 8336 3412 8335 3405 8338 3393 8362
3403 8373 3426 8348
TIME...MOT...LOC 1919Z 230DEG 14KT 3402 8360Special weather statement, Aug 10, 3:31 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT SAT AUG 10 2013
GAZ045-102130-
431 PM EDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN DEKALB COUNTY UNTIL
530 PM EDT...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLARKSTON...MOVING NORTHEAST AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
DEKALB COUNTY...INCLUDING AREAS AROUND SCOTTDALE...CLARKSTON AND
TUCKER.
&&
LAT...LON 3392 8426 3390 8423 3387 8420 3386 8418
3383 8413 3378 8430 3383 8434
TIME...MOT...LOC 2031Z 238DEG 5KT 3383 8426Special weather statement, Aug 10, 4:39 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 PM EDT SAT AUG 10 2013
GAZ020-021-031-032-102230-
539 PM EDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PAULDING...BARTOW...CHEROKEE AND COBB COUNTIES UNTIL 630 PM EDT...
AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SUTALLEE TO BURNT HICKORY RIDGE...MOVING
NORTHEAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PAULDING...BARTOW...CHEROKEE AND COBB COUNTIES THROUGH 630 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BURNT HICKORY
RIDGE...CARTERSVILLE...EMERSON...LAKE ARROWHEAD...CROSS ROADS...
ACWORTH...SUTALLEE...KELLOGG CREEK...HOBGOOD PARK...LITTLE RIVER
LANDING...BRIDGEMILL...GEORGE WASHINGTON CARVER STATE PARK...RED TOP
MOUNTAIN STATE PARK AND OAK GROVE. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
&&
LAT...LON 3432 8456 3423 8452 3403 8465 3396 8493
3410 8489 3425 8468
TIME...MOT...LOC 2139Z 237DEG 8KT 3422 8466 3409 8482
3399 8487Special weather statement, Aug 10, 5:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 PM EDT SAT AUG 10 2013
GAZ016-102300-
634 PM EDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE COUNTY UNTIL
700 PM EDT...
AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTH CENTRAL WHITE COUNTY...MOVING
NORTHEAST AT 5 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WHITE COUNTY...INCLUDING AREAS AROUND LOW GAP SHELTER...WHITLEY GAP
SHELTER...LEAF...QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION
AREA...ROBERTSTOWN...HELEN...SAUTEE...UNICOI STATE PARK AND ANNA RUBY
FALLS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3477 8363 3468 8363 3466 8365 3463 8363
3458 8363 3457 8364 3468 8387 3472 8386
3473 8383 3478 8382 3480 8376 3480 8369
TIME...MOT...LOC 2234Z 223DEG 5KT 3470 8373Special weather statement, Aug 10, 6:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EDT SAT AUG 10 2013
GAZ031-102345-
707 PM EDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN PAULDING COUNTY
UNTIL 745 PM EDT...
AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SOUTHWEST POLK COUNTY...MOVING
NORTHEAST AT 10 MPH.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
PAULDING COUNTY...INCLUDING AREAS AROUND UNION...NEW GEORGIA...
YORKVILLE...DALLAS...HIRAM...NEW HOPE...CROSS ROADS AND BURNT HICKORY
RIDGE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
&&
LAT...LON 3395 8498 3401 8495 3408 8483 3408 8476
3404 8473 3395 8474 3394 8472 3386 8473
3379 8494 3380 8499 3387 8504 3395 8505
TIME...MOT...LOC 2307Z 240DEG 8KT 3391 8492Strong Wind, White
- When
- August 10, 6:10 PM EST to 6:15 PM EST
- Where
- White forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.646, -83.747 (the zone’s center; the record gives no point)
The White County 911 Center reported several trees down across the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 10, 20131 death · 1 event
- Flash Flood and Debris Flows in Washington, August 10 to 11, 2013$1.0 million · 76 kt wind · 10 events
- Wildfire in Utah, August 10 to 24, 2013$350,000 · 1 event
- Lightning Strike in Idaho, August 10, 2013$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2013$91,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2013$61,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Dakota, August 10, 2013$55,000 · 1 in hail · 12 events
- Debris Flow and Damaging Winds in Colorado, August 10, 2013$52,000 · 58 kt wind · 7 events
- Damaging Winds in Virginia, August 10, 2013$51,000 · 56 kt wind · 3 events
- Damaging Winds in North Carolina, August 10, 2013$13,000 · 50 kt wind · 12 events
- Damaging Wind in Arizona, August 10, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Montana, August 10 to 12, 20131.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468207.